Stomach Irritation From Aspirin

It's easy not to think twice about popping a couple of aspirin for pain relief because it's such an old, well-known medication. Although many people can take aspirin with no problem, the drug does have certain risks and it isn't for everyone -- especially if you have gastrointestinal health concerns. As daily aspirin therapy continues to garner attention, it's important to talk with your doctor before adding this drug into your routine to limit your risk for stomach problems.

Effects on Stomach

Aspirin may cause a number of possible side effects, but the majority of them are related to the stomach and gastrointestinal system. It belongs to a group of medications called nonsteroidal anti-inflammatory drugs. All NSAIDS can cause damage to the stomach. Some of the symptoms of GI distress associated with aspirin include nausea, heartburn, stomach pain and even vomiting.

Stomach Bleeding

One of the biggest concerns when taking aspirin, particularly if you're doing so regularly, is the risk for stomach bleeding. Findings from research published in February 2011 in the journal "Circulation" revealed that people using daily low-dose aspirin therapy had almost double the risk for stomach bleeding than those not taking the drug. The risk was even greater -- three to four times higher -- in patients taking both aspirin and clopidogrel (Plavix), a drug prescribed to prevent blood clots.

Peptic Ulcers

Aspirin can also contribute to the formation of peptic ulcers. These are sores that develop in the stomach or the first part of the small intestine called the duodenum. Ulcers can cause considerable GI irritation and discomfort, with abdominal pain being the most common symptom. Nausea, vomiting, bloating and loss of appetite are possible effects as well. Some of these symptoms -- including nausea and stomach pain -- may also be indicative of an acute aspirin overdose, which requires immediate medical attention.

Precautions

You should always take aspirin with milk or food to help reduce possible stomach irritation. Your current health status can put you at higher risk for stomach problems. If you already have certain GI conditions, you may not be able to take this medication. Gout, asthma and anemia are other health problems that may make aspirin unsafe for you. Alcohol use can increase your chances of developing stomach bleeding as well. Certain medications, such as warfarin, can also up the bleeding risk so talk with your doctor or pharmacist before taking aspirin.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.